Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 13, 2020, 3:07 AM CDT for 5 counties in Kansas. It took effect at May 13, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2020, 3:07 AM CDT (08:07 UTC)
- In effect from
- May 13, 2020, 1:00 PM CDT
- Expired
- May 13, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WWUS83 KDDC 130807 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 307 AM CDT Wed May 13 2020 KSZ074-084-140200- /O.NEW.KDDC.FW.W.0010.200513T1800Z-200514T0200Z/ Stanton-Morton- 307 AM CDT Wed May 13 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074 AND 084... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * Affected Area...In Kansas...Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 6 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
542 WWUS83 KDDC 131854 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 154 PM CDT Wed May 13 2020 KSZ075-085-086-140200- /O.EXA.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/ Grant-Stevens-Seward- 154 PM CDT Wed May 13 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 075... 085 AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect until 9 PM CDT this evening. * Affected Area...In Kansas...Fire Weather Zone 075 Grant...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ074-084-140200- /O.CON.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/ Stanton-Morton- 154 PM CDT Wed May 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074 AND 084... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
121 WWUS83 KDDC 140212 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 912 PM CDT Wed May 13 2020 KSZ074-075-084>086-140315- /O.EXP.KDDC.FW.W.0010.000000T0000Z-200514T0200Z/ Stanton-Grant-Morton-Stevens-Seward- 912 PM CDT Wed May 13 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...084...085 AND 086... Winds were decreasing and relative humidity values were increasing this evening. The red flag warning has been allowed to expire. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 13, 1:00 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 13, 1:00 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 100 AM CDT Wed May 13 2020 ...Updated for aviation discussion... .SHORT TERM...(This evening through Wednesday) Issued at 349 PM CDT Tue May 12 2020 The persistent cool, cloudy, moist airmass will continue across southwest Kansas tonight into Wednesday morning before finally eroding away. Temperatures struggled to get much above the mid 40s mid afternoon on a continued east-southeast wind. Morning light fog and drizzle waned late this morning toward the lunch hour but is expected to redevelop later this evening as low level moist advection just off the surface increases. Another round of elevated showers and thunderstorms are expected to develop across south central Kansas, so we will keep at least some low POPs going across the far eastern counties adjacent NWS ICT forecast area. The HRRR and RAP models are fairly aggressive with dense fog development with a rather large area of model visibility one-quarter mile or less. The incoming swing shift will need to monitor this closely. Wednesday will be quite the wild temperature ride for most -- especially far southwest Kansas. A hot, dry airmass will be replacing the cool, moist airmass over far southwest Kansas, and these areas will likely see afternoon temperatures some 40-degrees warmer than this afternoon! The remnant cool, moist airmass will be slower to erode farther east, and this is where the temperature forecast will get quite tricky. Some of the latest high-resolution model solutions, including WRF-ARW, NAM12, and HRRRv4 show central Kansas stuck in the mid-upper 50s by mid to late afternoon, and should this pan out, it will really limit the spatial extent of boundary layer instability for severe local storms. The latest SWODY2 maintains a 15-percent large hail outlook with 10-percent hatched area for significant hail potential (two-inch diameter or larger). Much of late tomorrow/tomorrow evening's convective event will be confined to areas south and east of the NWS DDC forecast area, but the latest thinking is that 3 to 5 of our counties stand a decent chance for a severe storm or two (perhaps more if the primary zone for convective initiation shifts farther west). Any severe weather threat should wane by late evening as storms move east, deeper into Kansas and Oklahoma. The remainder of Wednesday Night period looks quiet with south winds remaining in place ahead of another cold front. .LONG TERM...(Wednesday night through Tuesday) Issued at 349 PM CDT Tue May 12 2020 On Thursday, another cold front will push south before slowing down and eventually stalling out somewhere just south of the NWS DDC forecast area. Another severe weather risk will exist along this front, but south of our area across western and central Oklahoma. Post-frontal upslope will develop later in the evening Thursday, and this is also likely to support thunderstorm activity across southeastern Colorado. Any southeastern Co storms in the evening would move into and/or expand across west central and southwest Kansas. In fact, the period from late Thursday Night through late Saturday Night looks convectively-active across the southwest Kansas region as the quasi-stationary front will remained positioned close to the Oklahoma-Kansas border. Fairly vigorous surface-based convection also appears more likely along the boundary, wherever it sets up, late Friday afternoon/evening. Overall, this pattern is a little more reminiscent of early-mid June instead of mid-May given the fairly weakish mid level westerly winds (25 to 30 knots at 500mb) and the absence of a formidable short-wave trough, thus keeping the surface frontal zone quasi-stationary for a prolonged period of time -- which will mainly shift due to various convectively-induced outflows. That being said, a stronger polar front will move across western Kansas late Saturday Night/early Sunday, putting an end to this stormy multi-day period. The ECMWF shows a quite pattern developing with a 590 decameter 500mb ridge forming over New Mexico, nosing into southwest Kansas early next week. It remains to be seen how this will affect the next large scale trough coming into the western CONUS early-mid next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1246 AM CDT Wed May 13 2020 Upslope flow will lead to the continuation of low clouds, drizzle and fog through 12-15z. The dense fog is looking less likely through as visibilities have risen late this evening. A surface trough will develop in the lee of the Rockies Wednesday, resulting in more of a south component to the winds and an erosion from west to east of the cool air and low CIGS. IFR/MVFR CIGS will persist much of the day at KDDC/KHYS and then improve by 20-22z. Isolated thunderstorms could develop across western Kansas and affect KDDC between 22-01Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 74 55 81 / 10 10 20 0 GCK 43 84 50 81 / 10 20 20 0 EHA 46 93 52 84 / 10 0 0 0 LBL 45 91 52 84 / 10 20 10 0 HYS 44 64 55 79 / 20 10 10 0 P28 46 72 61 85 / 20 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT /8 AM MDT/ this morning for KSZ030-043>045-061>064-074>080-084>089. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Finch
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:04 PM CDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Grant and 15 more | 7 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.